Background: Case report, in a patient with a history of diabetes and hypertension, treated
with metformin, gliclazide, enalapril + hydrochlorothiazide, amlodipine, aspirin and diazepam, recently
medicated for a gouty crisis with colchicine and clonixin without improvement. Believing it could help in
the treatment of gouty crisis symptoms he took about 1.5 L of artichoke infusion (Cynara cardunculus).
He felt better and did agriculture work but developed a distal muscle pain, severe anemia, standard
biochemical liver cholestasis, increase of alkaline phosphatase and marked increase of inflammatory
parameters (hyperleucocytosis) and enters in the emergency department at the hospital.
Objective: Evaluation of the cause of complaints and laboratory abnormalities and the involvement of
Results: The prominence of the inflammatory parameters was ruled out because of exhaustive
autoimmune, infectious or para-neoplastic syndrome (blood cultures, serology, diagnostic imaging,
bone marrow and bone biopsy, muscle biopsy and nerve, abdominal angiography) were carried out
showing normal results. The evaluation pointed out that the concomitant intake of artichoke infusion
may have been involved in the framework developed, since the drugs which were being administered
to/by the patient have a metabolism mainly mediated by CYP450 3A4 and 2C9 that could be
compromised when these isoenzymes are inhibited by phenolic and flavonoid compounds from plants.
Colchicine was one of the last drugs took that have as side effects most of the symptoms felt by patient
including diarrhea and anemia.
Conclusion: The spontaneous and complete recovery of the patient and the negativity of research
looking for other causes, conduce to a strong possibility of the interaction between artichoke and the
drugs in the clinical presentation of this case.